Illinois, 2011

Flash Flooding and Hail in Illinois, June 21 to 22, 2011

June 21 to 22, 2011 · NWS LSX · 24 events in 8 counties and zones

A strong cold front was moving through the region, triggering showers and thunderstorms. There were numerous reports of large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A strong cold front was moving through the region, triggering showers and thunderstorms. There were numerous reports of large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 21, 12:38 PM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Jun 21, 12:38 PM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
138 PM CDT TUE JUN 21 2011

.DISCUSSION...
/254 AM CDT TUE JUN 21 2011/

MON EVENING CONVECTION OVER ERN KS/WRN MO PRODUCED A VERY STRONG
OUTFLOW BOUNDARY WITH GUSTS OVER 30 KTS AS FAR E AS UIN...SO FAR.
THIS OUTFLOW RAISES SOME UNCERTAINTY IN THE MORNING FCST AND TSRA
DEVELOPMENT. BELIEVE TSRA WILL BE SUPPRESSED THIS MORNING OUTSIDE
OF THE ONGOING CONVECTION ACROSS PORTIONS OF CNTL AND SRN MO.

MDLS PROG A S/W ROUNDING THE BASE OF THE TROF TO INITIATE TSRA
THIS AFTERNOON. HOWEVER...CAN NOT RULE OUT TSRA DEVELOPING EARLIER
AND HAVE KEPT LOW CHANCE POPS FOR THIS MORNING. STORM MODE IS FAR
FROM CLEAR CUT...BUT GIVEN SHEAR VECTOR...BELIEVE MULTICELL
CLUSTERS OR SOME FORM OF A BROKEN LINE IS MOST LIKELY. THIS LINE
SHUD MOVE EWD RATHER QUICKLY. HOWEVER...MDLS SEEM TO HAVE THE
CDFNT STALL OVER CNTL MO WITH ANOTHER S/W ROUNDING THE BASE
FINALLY KICKING IT EWD AROUND MIDNIGHT TONIGHT...EVIDENT WITH
STRONG CAA IN LOWER LEVELS. WITH THE FNT HANGING UP IN CNTL
MO...CAN NOT RULE OUT TSRA/SHRA AFTER MIDNIGHT W OF THE MIS RIVER
WITH SUPPORT FROM BACK-BUILDING ULJ. THIS IDEA IS SUPPORTED BY
SOME EXPLICIT MDL DATA.

PRECIP SHUD MOVE E OF THE CWA BY SUNRISE WED. CYCLONIC FLOW MAY
HELP PRODUCE SHRA ACROSS THE NRN HALF OF THE CWA ON WED AND POSSIBLY
INTO WED NIGHT. GIVEN WHAT ONGOING PRECIP OVER ERN NEB...AM
ANTICIPATING ONLY SHRA.

TEMPS TODAY WILL GREATLY DEPEND UPON TIMING OF TSRA DEVELOPMENT.
GIVEN THE POSSIBILITIES...HAVE GONE WITH A BLEND OF GUIDANCE TODAY
AND TONIGHT.

MDLS AGREE WELL WITH RIDGE BUILDING INTO THE AREA WED INTO THURS.
TRENDED TWD THE COOLER GUIDANCE EXPECTING CLOUD COVER AND NW FLOW.
EXTD RANGE MDLS ALSO AGREE FAIRLY WELL WITH ANOTHER ACTIVE WX
PATTERN BEGINNING ON FRI AND INTO NEXT WEEK WITH ZONAL PATTERN
SETTING UP OVER THE PLAINS. WITH THIS SETUP...EXPECT ANOTHER
SERIES OF MCS/S TRACKING ACROSS THE CWA.

TILLY
&&

.AVIATION...
/138 PM CDT TUE JUN 21 2011/
MORNING ACTIVITY CAPPED ANY ADDITIONAL STORMS FOR AWHILE. HOWEVER...
CAP BEGINNING TO BREAK WITH STORMS FIRING UP OVER SOUTHEASTERN MO.
BEST CHANCES OF STORMS WILL BE AT KSUS/KSTL...SO KEPT TEMPO MENTION
THERE WITH JUST VCNTY MENTION AT KCOU AND KUIN. ACTIVITY TO WIND
DOWN BY EARLY EVENING...THOUGH SOME ISOLATED ACTIVITY NOT OUT OF
QUESTION TIL FRONT MOVES THROUGH. DO NOT EXPECT FRONT TO MOVE
THROUGH TIL BETWEEN 11Z AND 14Z WEDNESDAY. EXPECT VFR CONDITIONS FOR
MOST TAF SITES EXCEPT IN STORMS...THOUGH KUIN COULD SEE MVFR CIGS ON
WEDNESDAY DUE TO WRAP AROUND CLOUDS AND SHOWERS. AS FOR WINDS...TO
BE GUSTY FROM THE SOUTH THIS AFTERNOON...THEN DIMINISH A BIT. THEY
WILL VEER TO THE SOUTHWEST TO WEST WITH FRONTAL PASSAGE AND PICKUP
ONCE AGAIN BY MID MORNING ON WEDNESDAY.

SPECIFICS FOR KSTL...MORNING ACTIVITY CAPPED ANY ADDITIONAL STORMS
FOR AWHILE. HOWEVER...CAP BEGINNING TO BREAK WITH STORMS FIRING UP
OVER SOUTHEASTERN MO. STORMS TO MOVE INTO METRO AREA NO LATER THAN
21Z...IF NOT SOONER. ACTIVITY TO WIND DOWN BY 01Z...THOUGH SOME
ISOLATED ACTIVITY NOT OUT OF QUESTION TIL FRONT MOVES THROUGH. DO
NOT EXPECT FRONT TO MOVE THROUGH TIL 14Z WEDNESDAY. OTHERWISE...
EXPECT VFR CONDITIONS FOR KSTL EXCEPT IN STORMS. AS FOR WINDS...TO
BE GUSTY FROM THE SOUTH THIS AFTERNOON...WITH A TROF MOVING THROUGH
AROUND 01Z THAT WILL CAUSE WINDS TO GO TO 240 FOR A BRIEF
TIME...BEFORE BACKING TO 210 AHEAD OF FRONT. THEY WILL VEER TO THE
WEST SOUTHWEST WITH FRONTAL PASSAGE AND PICKUP ONCE AGAIN BY MID
MORNING ON WEDNESDAY.

BYRD
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jun 21, 11:44 AM CST, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1244 PM CDT TUE JUN 21 2011

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-221200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
1244 PM CDT TUE JUN 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND TONIGHT. SOME STORMS MAY
BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

THE ILLINOIS RIVER AT HARDIN IS IN MAJOR FLOOD. PLEASE REFER TO
THE APPROPRIATE FLOOD STATEMENT FOR THE LATEST INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE CHANCE FOR THUNDERSTORMS RETURNS FRIDAY NIGHT THROUGH MONDAY.

THE ILLINOIS RIVER AT HARDIN WILL CONTINUE TO BE IN MAJOR FLOOD
THROUGH MID WEEK. PLEASE REFER TO THE APPROPRIATE FLOOD
STATEMENTS FOR THE LATEST INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED...ESPECIALLY THIS AFTERNOON
AND OVERNIGHT.

BYRD

In the hours before

Local storm report, Jun 21, 1:42 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
242 PM CDT TUE JUN 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             DE SOTO                 38.14N  90.56W
06/21/2011  E0.25 INCH       JEFFERSON          MO   TRAINED SPOTTER

&&

DYE
Local storm report, Jun 21, 1:44 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
244 PM CDT TUE JUN 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0213 PM     HAIL             POTOSI                  37.94N  90.78W
06/21/2011  E0.88 INCH       WASHINGTON         MO   TRAINED SPOTTER

            ESTIMATED 50MPH WINDS.

&&

DYE
Local storm report, Jun 21, 1:47 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
247 PM CDT TUE JUN 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     HAIL             CRYSTAL CITY            38.23N  90.38W
06/21/2011  E0.50 INCH       JEFFERSON          MO   TRAINED SPOTTER

&&

GOSSELIN
Local storm report, Jun 21, 1:48 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
248 PM CDT TUE JUN 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0246 PM     HAIL             FESTUS                  38.22N  90.41W
06/21/2011  E0.70 INCH       JEFFERSON          MO   TRAINED SPOTTER

&&

DYE
Local storm report, Jun 21, 1:51 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
251 PM CDT TUE JUN 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             FESTUS                  38.22N  90.41W
06/21/2011  E1.00 INCH       JEFFERSON          MO   TRAINED SPOTTER

            HAIL RANGED FROM DIME TO QUARTER SIZE.

&&

GOSSELIN
Local storm report, Jun 21, 1:52 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
252 PM CDT TUE JUN 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     HAIL             CRYSTAL CITY            38.23N  90.38W
06/21/2011  E0.25 INCH       JEFFERSON          MO   TRAINED SPOTTER

            ALSO... HEAVY RAIN AND STREET FLOODING AT TIME OF
            REPORT.

&&

DYE

The radar

The St Louis radar (KLSX), 59 km away, was scanning. The volume nearest the first event began at 19:57 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind, 4 hail, 2 flash flood. Local standard time, as filed.

Hail, Monroe

When
June 21, 1:55 PM CST
Where
Monroe County, 1.28 mi ENE of Foster Pond
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.326, -90.198

Thunderstorm Wind, Monroe

When
June 21, 1:57 PM CST
Where
Monroe County, Waterloo
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
38.330, -90.150

Thunderstorm winds blew down several large tree limbs.

Thunderstorm Wind, St. Clair

When
June 21, 2:03 PM CST
Where
St. Clair County, 2.19 mi SE of Paderborn
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
38.352, -89.997

Thunderstorm winds snapped off a couple of power poles just east of Paderborn.

Thunderstorm Wind, Randolph

When
June 21, 2:30 PM CST to 2:31 PM CST
Where
Randolph County, Sparta
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
38.120, -89.700

Thunderstorm winds blew down numerous large tree limbs.

Hail, St. Clair

When
June 21, 2:33 PM CST
Where
St. Clair County, 0.14 mi WSW of Old Marissa
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
38.249, -89.752

Thunderstorm Wind, St. Clair

When
June 21, 2:33 PM CST
Where
St. Clair County, 0.2 mi WSW of Old Marissa
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
38.249, -89.754

Thunderstorm winds blew down several large trees and power lines.

Thunderstorm Wind, St. Clair

When
June 21, 2:40 PM CST
Where
St. Clair County, 0.74 mi SE of St Libory to 0.35 mi N of St Libory
Measured
56 kt (64 mph) estimated gust
Reported by
Newspaper
Coordinates
38.361, -89.712

Thunderstorm winds blew off part of the roof of a business. Also, several trees and numerous tree limbs were blown down. On tree fell onto the corner of a garage causing moderate damage and extensive damage to a car parked outside of the garage. Just to the northwest of town, an old wooden barn was blown down.

Thunderstorm Wind, Washington

When
June 21, 2:48 PM CST
Where
Washington County, 0.46 mi W of Okawville to 0.72 mi NE of Okawville
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.431, -89.558

Thunderstorm winds blew down several large trees and numerous tree limbs. One tree fell onto a home causing moderate damage and another tree fell onto a garage causing moderate damage.

Thunderstorm Wind, Clinton

When
June 21, 2:48 PM CST to 2:50 PM CST
Where
Clinton County, 0.5 mi NW of Trenton to 0.79 mi NW of Aviston
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
38.606, -89.686

Thunderstorm winds blew down several power lines.

Thunderstorm Wind, Clinton

When
June 21, 2:52 PM CST
Where
Clinton County, 0.45 mi N of Bartelso to 0.99 mi NNE of Bartelso
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.536, -89.469

Thunderstorm winds blew some shingles off of a roof and blew down a section of fence in town. The winds also blew down a hay shed into a nearby pond.

Thunderstorm Wind, Washington

When
June 21, 3:00 PM CST
Where
Washington County, 0.52 mi SSW of Hoyleton
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.443, -89.274

Thunderstorm Wind, Clinton

When
June 21, 3:13 PM CST
Where
Clinton County, 0.66 mi SSW of Keyesport
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.742, -89.276

Thunderstorm winds blew down a large tree onto the roof of a home causing moderate damage.

Thunderstorm Wind, Bond

When
June 21, 3:13 PM CST
Where
Bond County, 3.4 mi SW of Durley
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
38.890, -89.407

Thunderstorm winds blew down a couple of large trees and numerous tree limbs around town. Also, a couple of power lines were blown down. One tree fell across a road blocking it and part of it landed on an unoccupied car, which sustained significant damage.

Thunderstorm Wind, Marion

When
June 21, 3:20 PM CST
Where
Marion County, 0.85 mi WSW of Salem to 1.05 mi NE of Salem
Measured
56 kt (64 mph) estimated gust
Reported by
Newspaper
Coordinates
38.625, -88.964

Thunderstorm wind blew down several large trees and numerous tree limbs around town. Several large branches landed on homes causing minor to moderate roof damage.

Thunderstorm Wind, Fayette

When
June 21, 3:30 PM CST
Where
Fayette County, Vandalia
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
38.970, -89.100

Thunderstorm winds blew down numerous large tree limbs and one large tree.

Thunderstorm Wind, Randolph

When
June 21, 5:40 PM CST
Where
Randolph County, 1.95 mi E of Menard
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.921, -89.794

Thunderstorm winds blew down several trees blocking a rural road just east of town.

Hail, Randolph

When
June 21, 6:00 PM CST
Where
Randolph County, 1.06 mi NW of Steeleville
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
38.012, -89.682

Hail, Monroe

When
June 21, 6:55 PM CST
Where
Monroe County, 3.38 mi ESE of Hecker
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
38.278, -89.944

Thunderstorm Wind, St. Clair

When
June 21, 6:55 PM CST
Where
St. Clair County, 2.71 mi SSW of Lementon
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
38.335, -89.921

Thunderstorm winds snapped off several power poles along Calamus Lake School Road.

Thunderstorm Wind, St. Clair

When
June 21, 7:15 PM CST
Where
St. Clair County, 0.03 mi S of Old Marissa
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
38.249, -89.750

Thunderstorm winds blew down a tree onto a house causing moderate damage.

Thunderstorm Wind, Washington

When
June 21, 7:47 PM CST
Where
Washington County, 5.18 mi S of Biddleborn
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.226, -89.698

Thunderstorm winds blew down several trees.

Thunderstorm Wind, Washington

When
June 21, 8:00 PM CST
Where
Washington County, 0.6 mi SSW of Oakdale
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.261, -89.502

Thunderstorm winds blew down several trees in Oakdale.

Flash Flood, Randolph

When
June 21, 9:00 PM CST to June 22, 2:00 AM CST
Where
Randolph County, 0.84 mi S of Coulterville to 2.86 mi E of Eden
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.168, -89.598

Between 2 and 3 inches of rain fell onto already saturated soils causing flash flooding. Several roads were flooded including Illinois Route 153 southwest of Coulterville. There was up to a foot and a half of water over Illinois Route 153 in several locations.

Flash Flood, Washington

When
June 21, 9:15 PM CST to June 22, 2:00 AM CST
Where
Washington County, 2.08 mi ESE of Okawville to 0.71 mi ESE of Lively Grove
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.416, -89.516

Up to three inches of rain fell onto already saturated soils causing flash flooding. Several roads were flooded including Illinois Routes 160 and 15 between Addieville and Nashville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 332762, 332761, 332787, 332766, 332774, 332775, 332781, 332778, 332783, 332784, 332785, 332786, 332790, 332815, 332788, 332797, 332799, 332804, 332808, 332809, 332811, 332812, 332816, 332817.